I'm currently on prednisone and antibiotic for a horrible case of bronchitis and a severe asthma attack. I've been on prednisone many times in my life due to my asthma, as well as my lupus. This current time, I was given an 80mg shot of Kenalog at Urgent Care the first day I went when I had gotten so sick. They also sent me home with the prescription for the oral prednisone - 10 days worth - the first five days were to be 40mg daily and then down to 20mg daily for 5 days before stopping. I was to begin that the day after the Kenalog shot, which I did. Today was my first day on the 20mg a day dose and I was HOPING that with the lower dose, my sleeping would be improved. I have a HORRIBLE time sleeping anyway, and every time I'm on prednisone it's even worse. My hopes were as the dose went down, my sleeping would improve. However, I'm finding that not to be true. Last night, my last day on the 40mg/day dose, was a much better night of sleep than tonight has been on the 20mg/day. Tonight, I've managed to get MAYBE two hours of sleep between the hours of 1 or 1:30 am - 2:45 am and now here I sit wide awake and unable to get back to sleep. I already take Ambien as a sleep aide on a nightly basis and did so tonight as usual, but even with that on board, I'm not able to sleep. I'm NOT having any increase in symptoms with breathing or coughing or anything - I simply cannot sleep.;
Does anyone have any ideas as to what I can do to kind of counteract the effects of the prednisone and allow me to sleep??? I take my dose first thing in the morning, so by bedtime, you would think it would be pretty much done "hyping" me up, but apparently not!! I'm so thoroughly exhausted, I feel like I'm about ready to crash, but yet still can't sleep. I'm not napping in the afternoons either, so that's not the cause. I've tried doing that - simply to catch up on some sleep but am even unable to sleep then either.
Fortunately, I've only got another 4 days on the prednisone, so hopefully my regular horrible sleep ability will come back after I'm off of it completely, but I definitely could use some help for between now and then.
Any suggestions would be greatly apprciated. Thanks!
Prednisone is known to cause insomnia. But the less you think about it the better, more so as you have been tapered of your medication. The more you think about it the more sleepless you are likely to become and this becomes a vicious cycle. All sleep aids too are used to tide over temporary insomnia.
You should stop becoming anxious and try to relax. Try to have a warm bath before sleeping. Have a glass of milk or read a book before trying to sleep. Don’t watch TV or do exercise before sleeping. Condition yourself that you can relax and that you can sleep well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.